Alert archive / Pennsylvania / Flash Flood Warnings in 2011
Flash Flood Warning 104, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Sep 8, 2011, 8:58 AM EDT for Lackawanna County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2011, 8:58 AM EDT (12:58 UTC)
- Expired
- Sep 8, 2011, 3:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Lackawanna County, PA
The radar
The Binghamton radar (KBGM), 99 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 1.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
420
WGUS51 KBGM 081258
FFWBGM
PAC069-081900-
/O.NEW.KBGM.FF.W.0104.110908T1258Z-110908T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
858 AM EDT THU SEP 8 2011
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LACKAWANNA COUNTY IN NORTHEAST PENNSYLVANIA...
* UNTIL 300 PM EDT THURSDAY
* AT 854 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA. AN AREA OF
HEAVY RAINFALL...WITH EMBEDDED THUNDERSTORMS...WILL TRACK
ACROSS THE COUNTY LATE THIS MORNING. RENEWED FLOODING PROBLEMS
ARE LIKELY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CARBONDALE...CLARKS SUMMIT...DALTON...DICKSON CITY...DUNMORE...
GOULDSBORO...MOOSIC...MOSCOW...OLD FORGE AND SCRANTON. AN AREA OF
HEAVY RAINFALL...WITH EMBEDDED THUNDERSTORMS...WILL TRACK ACROSS
THE COUNTY LATE THIS MORNING.
RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4119 7565 4126 7565 4129 7569 4134 7569
4139 7583 4143 7583 4150 7577 4153 7580
4164 7572 4164 7547 4126 7544 4124 7550
4122 7552 4122 7554 4116 7560
$$
MLJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 8:20 AM EDT, 38 minutes earlier.
Area forecast discussion, Sep 8, 8:20 AM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
820 AM EDT THU SEP 8 2011
.SYNOPSIS...
OCCASIONAL RAIN WILL CONTINUE TODAY ACROSS MOST OF THE AREA,
BEFORE ENDING TONIGHT. HEAVY RAIN WILL MOVE BACK IN LATER THIS
MORNING AND CONTINUE INTO THE EVENING. THE CHANCE OF SHOWERS OR
THUNDERSTORMS WILL LINGER THROUGH THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL NOON TODAY/...
450 AM UPDATE...NEW TRAIN OF HEAVY RAIN HAS DEVELOPED ALONG THE
EASTERN SEABOARD, THROUGH NJ AND FEEDING INTO PIKE, SULLIVAN, AND
DELAWARE COUNTIES. DOWNPOURS WITHIN THIS RAIN BAND ARE PRODUCING
NEW RAIN ACCUMULATIONS OF OVER 1.50 INCHES PER HOUR.
NO MODELS SEEM TO BE HANDLING THIS NEW PRECIP BAND AT ALL. THE
NAM HAS A MAX OVER SOUTHEASTERN NY, BUT HAS NO CONCEPT OF THE
TRAIN FROM THE SOUTH. VERY FRUSTRATING AS WE ARE ESSENTIALLY
WORKING WITHOUT USEFUL GUIDANCE AT THE MOMENT.
THIS AREA IS ROUGHLY IN LINE WITH THE BEST OBSERVED VERTICAL
DISPLACEMENT, AND DOES RIDE ACROSS THE SURFACE FRONT FROM THE
DELMARVA INTO NJ. IT APPEARS CONVERGENCE IN THIS AREA IS CAUSING
AN ENHANCEMENT OF THE BAND, AND IT COULD BE THAT THE UL TROF OVER
THE OHIO VALLEY HAS SHIFTED SLIGHTLY EASTWARD...PUSHING THE
"SQUEEZE AREA" TO THE EAST.
UPDATED THE GRIDS TO BRING THIS BAND INTO OUR SERN ZONES THROUGH
MID MORNING.
305 AM UPDATE...A LONG TRAIN OF HEAVY RAIN CONTINUES TO STREAM OUT
OF NORTHERN MD TOWARD NY/PA, ALMOST EXACTLY ALONG THE SAME PATH
THAT HAS DELUGED AREAS OVER THE LAST 24 HOURS. THE PROBLEM
CONTINUES TO BE THE TROPICAL MOISTURE TRAPPED BETWEEN SYSTEMS,
RIDING NORTHWARD WITHIN THE NEARLY STATIONARY UL JET ENTRANCE REGION.
THE ONLY POTENTIAL GOOD NEWS IS THAT THE MODELS SHOW A SLIGHT
SHIFT IN THE JET AFTER 12Z...POTENTIALLY ROBBING THE MOISTURE
STREAM OF ENHANCED LIFT AND WEAKENING THE NORTHWARD STREAMING OF
HIGH PWATS.
WITH THIS IN MIND WE ARE KEEPING A VERY HEAVY RAIN BAND INTO THE
SOUTHERN TIER OF NY THROUGH 12Z, THEN FORECASTING THE BAND TO
BECOME DISORGANIZED BETWEEN 12Z AND 16Z. BY AFTERNOON, THE
PRECIPITATION SHOULD BE SHOWERY IN NATURE.
WE ARE CONVINCED THERE WILL BE ADDITIONAL FLASH FLOODING AFTER THE
BAND BECOMES DISORGANIZES...BUT THERE IS NO WAY TO PREDICT AS OF
YET WHERE THIS WILL OCCUR.
&&
.SHORT TERM /NOON TODAY THROUGH SATURDAY/...
DESPITE OVERCAST CLOUD FORECAST, WE ARE PREDICTING TEMPS WILL RISE
INTO THE LOWER 70S TODAY AS RAIN BAND DISORGANIZES INTO GENERAL
SHOWERS. HINTS OF THIS ARE ALREADY EVIDENT IN AREAS SEEING BREAKS
IN THE RAIN OVERNIGHT...TEMPS ARE RISING.
FORECAST MAX TEMPS OF 71-74F GENERALLY EQUATE TO A FEW HUNDRED
JOULES OF CAPE AND NEGATIVE LI'S. SO WE EXPECT A FEW THUNDERSTORMS
TO FORM DURING THE AFTERNOON HOURS INTO EARLY EVENING. ANY OF
THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO CAUSE ADDITIONAL
FLASH FLOODING. ADDITIONAL CONCERN IS SHORT MBE VECTORS. LITTLE TO
NO SEVERE POTENTIAL GIVEN HORRIBLE SHEAR PROFILE.
MOSTLY CLOUDY AND SHOWERY CONDITIONS FORECAST INTO SATURDAY, WITH
TEMPS RISING INTO THE MIDDLE 70S FOR FRIDAY AND SATURDAY
AFTERNOON. AGAIN EXPECT A FEW THUNDERSTORMS TO FORM DURING THE
AFTERNOON HOURS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LOW CONFIDENCE XTNDD PD AS WEAK UPR RDG TRIES TO HOLD OFF ADTNL
TROPICAL MOISTURE. GFS IS COMPLETELY DFRNT THAN THE ECMWF WITH A
FAST MVG NRN STREAM WV ON MON BRINGING BRIEF PD OF RAIN. FOR
NOW...HAVE LEANED TWRD THE ECMWF SOLN THAT KEEPS MOST OF THE
MOISTURE SOUTH OF THE REGION THRU THE PD. THIS AGREES BETTER WITH
THE PRVS FCST...AND SURROUNDING OFFICES. FLWD HPC GUID FOR TEMPS.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
8 AM UPDATE...
RAIN CONTINUES FOR AVP BGM RME. FURTHER WEST SHOULD REMAIN DRY
TODAY AND TONIGHT. HEAVY RAIN MOVG INTO AVP BY 14Z SHOULD DROP
CIGS AND VSBYS TO MVFR FOR MOST OF THE DAY. THIS RAIN WILL MAKE IT
TO BGM BY 15Z. STEADIER RAIN TO RME THIS AFTN.
THROUGHOUT THE AREA CIGS VARYING BETWEEN MVFR AND VFR WITH VSBYS
MOSTLY VFR. THIS WILL CONTINUE TODAY. TONIGHT CIGS DROP TO MVFR.
AVP COULD FALL TO IFR CIGS AND MVFR VSBYS LATE TONIGHT.
EAST WINDS AROUND 5 KTS BECOMING LIGHT AND VARIABLE TONIGHT.
OUTLOOK...
FRI TO SAT...VFR/MVFR WITH SEMITROPICAL MOISTURE STILL HERE AND
SOME SHOWERS.
SUN/MON...MAINLY VFR.
&&
.HYDROLOGY...
8AM UPDATE...
HEAVY RAINFALL OVER THE PAST DAY AND A HALF HAS CAUSED RIVERS TO
APPROACH RECORD LEVELS WITH MASS EVACUATIONS ONGOING. SOME
RAINFALL TOTALS OVER 10 INCHES. THE CHEMUNG RIVER AND FINGER LAKES
DID NOT GET AS MUCH AND DAMAGE WAS MUCH LESS.
EXTREME FLASH FLOODING YESTERDAY HAS SUBSIDED BUT MODERATE RAIN
ACROSS THE EASTERN COUNTIES TURNING STREAMS AND HEADWATERS BACK
UP. ANOTHER LARGE AREA OF RAIN WITH EMBEDDED CONVECTION MOVING
INTO THE FAR SOUTH AIMING FOR THE SAME HARD HIT I81 CORRIDOR FROM
WILKES BARRE TO BGM LATER THIS MORNING. EMBEDDED THUNDERSTORMS
WILL CAUSE RAINFALL RATES TO EXCEED ONE INCH. THIS WILL START THE
FLASH FLOODING AGAIN. WITH THE RIVERS ALREADY AT MAJOR LEVELS THSI
RAIN WILL NOT HAVE MUCH EFFECT.
RIVER FLOODING WILL CREST TODAY AND FRIDAY BUT FLOODING WILL
CONTINUE THROUGH THE WEEKEND.
REFER TO THE LATEST FLOOD WARNINGS FOR SPECIFIC RIVER PT INFO
(ALBFLWBGM)...AND FLASH FLOOD WARNINGS/EMERGENCIES FOR FLASH FLOOD
INFO (ALBFFWBGM). ALSO HAVE GRAPHS OF RIVER HEIGHTS ON OUR WEB
SITE WEATHER.GOV.
&&
.CLIMATE...
RECORD YEARLY AND DAILY MAXIMUM RAINFALL SET AT BINGHAMTON NY...
A RECORD RAINFALL OF 7.49 INCHES WAS SET AT THE BINGHAMTON REGIONAL
AIRPORT YESTERDAY. THIS BREAKS THE OLD RECORD FOR SEPTEMBER 7TH OF
0.80 INCHES SET IN 1996.
THIS CALENDAR DAY RAINFALL ALSO SHATTERS THE RECORD FOR ANY DAY.
THE OLD RECORD WAS 4.24 INCHES ON SEPTEMBER 30TH IN 2010.
PRECIPITATION FOR THE YEAR NOW TOTALS 49.86 INCHES AS OF MIDNIGHT.
THIS BREAKS THE OLD RECORD FOR ANY YEAR OF 49.78 INCHES SET IN 2006.
NORMAL PRECIPITATION FOR REST OF THE YEAR IS CLOSE TO 10 INCHES SO
THIS SHOULD BREAK THE RECORD BY MANY INCHES.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR PAZ038>040-043-044-
047-048-072.
NY...FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR NYZ009-015>018-
022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...TAC
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...DGM
AVIATION...TAC
HYDROLOGY...TAC
CLIMATE...TACHazardous weather outlook, Sep 8, 3:21 AM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 321 AM EDT THU SEP 8 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-090730- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 321 AM EDT THU SEP 8 2011 ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAIN SPOTTERS ARE ENCOURAGED TO FORWARD THEIR REPORTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Sep 8, 7:27 AM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
727 AM EDT THU SEP 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 AM HEAVY RAIN APALACHIN 42.07N 76.17W
09/08/2011 M10.39 INCH TIOGA NY PUBLIC
STORM TOTAL SO FAR
&&
BLLLocal storm report, Sep 8, 7:38 AM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
738 AM EDT THU SEP 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 AM HEAVY RAIN GLEN WILD 41.65N 74.60W
09/08/2011 M4.19 INCH SULLIVAN NY TRAINED SPOTTER
STORM TOTAL SO FAR
&&
BLLLocal storm report, Sep 8, 7:41 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
741 AM EDT THU SEP 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 AM HEAVY RAIN ALBA 41.70N 76.83W
09/08/2011 M9.00 INCH BRADFORD PA PUBLIC
STORM TOTAL SO FAR
&&
BLLLocal storm report, Sep 8, 8:21 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
821 AM EDT THU SEP 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM FLOOD VAN ETTEN 42.20N 76.55W
09/08/2011 CHEMUNG NY PUBLIC
&&
BLLLocal storm report, Sep 8, 8:38 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
838 AM EDT THU SEP 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLOOD SPENCER 42.22N 76.49W
09/08/2011 TIOGA NY PUBLIC
&&
BLLLocal storm report, Sep 8, 8:52 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
852 AM EDT THU SEP 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 AM FLOOD OWEGO 42.10N 76.26W
09/08/2011 TIOGA NY EMERGENCY MNGR
ROUTE 17 IS CLOSED FROM EXIT 70 IN JOHNSON CITY TO EXIT
60 IN WAVERLY
&&
BLLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 9:24 PM EDT | Flash Flood Warning | BGM | Lackawanna, Luzerne, Susquehanna, Wyoming | 6 hr |
| Sep 7, 10:05 PM EDT | River Flood Warning | BGM | Bradford | 11 hr |
| Sep 8, 3:33 AM EDT | Flash Flood Warning | BGM | Susquehanna | 12 hr |
| Sep 8, 3:51 AM EDT | Areal Flood Advisory | BGM | Pike | 6 hr |
| Sep 8, 4:17 AM EDT | Flash Flood Warning | BGM | Pike, Wayne | 6 hr |
| Sep 8, 7:59 AM EDT | Flash Flood Warning | BGM | Luzerne | 6 hr |
| Sep 8, 8:27 AM EDT | Flash Flood Warning | BGM | Bradford, Susquehanna, Wyoming | 6 hr |
| Sep 8, 9:40 AM EDT | Flash Flood Warning | BGM | Pike, Wayne | 6 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.